Medline ® Abstract for Reference 18
of 'Clostridium difficile infection in adults: Clinical manifestations and diagnosis'
Relapse of antibiotic associated colitis: endogenous persistence of Clostridium difficile during vancomycin therapy.
Walters BA, Roberts R, Stafford R, Seneviratne E
This study reports 24 patients with antibiotic associated colitis due to Clostridium difficile. Fifteen patients were treated with vancomycin due to the severity of the colitis and in eight of these a clinical relapse of the colitis occurred after vancomycin therapy was stopped. Bacteriological investigations of these patients indicated that C difficile was able to persist in stool samples during vancomycin therapy in the absence of detectable cytotoxin. This was in contrast with the seven patients successfully treated with vancomycin without relapse, and those not treated with vancomycin where both stool cultures and cytotoxin assays became negative. These results suggest that patients being treated with vancomycin for antibiotic associated colitis due to C difficile should have stool cultures done during and after treatment. Persistence of the organism in the absence of detectable cytotoxin may identify those patients who relapse and lead to either recommencement of vancomycin or alternative therapeutic approaches.